Preprint 85/2005

Sufficient conditions for the validity of the Cauchy-Born rule close to SO(n)

Sergio Conti, Georg Dolzmann, Bernd Kirchheim, and Stefan Müller

Contact the author: Please use for correspondence this email.
Submission date: 25. Sep. 2005
Pages: 21
published in: Journal of the European Mathematical Society, 8 (2006) 3, p. 515-530 
MSC-Numbers: 74B20, 74N05
Keywords and phrases: cauchy-born rule, atomistic models, null lagrangian
Download full preprint: PDF (242 kB), PS ziped (238 kB)

The Cauchy-Born rule provides a crucial link between continuum theories of elasticity and the atomistic nature of matter. In its strongest form it says that application of affine displacement boundary conditions to a monatomic crystal will lead to an affine deformation of the whole crystal lattice. We give a general condition in arbitrary dimensions which ensures the validity of the Cauchy-Born rule for boundary deformations which are close to rigid motions.

This generalizes results of Friesecke and Theil [J. Nonlin. Sci. 12 (2002), 445-478] for a two-dimensional model. As in their work the key idea is to use a discrete version of polyconvexity (ordinary convexity of the elastic energy as a function of the atomic positions is ruled out by frame-indifference). The main point is the construction of a suitable discrete null Lagrangian which allows one to separate rigid motions. To do so we observe a simple identity for the determinant function on SO formula4 and use interpolation to convert ordinary null Lagrangians into discrete ones.

18.10.2019, 02:12